Alert archive / Idaho / Snow Advisories in 2006

Snow Advisory 13, NWS Missoula, MT

March 17, 2006Clearwater County, Idaho County, Idaho

NWS Missoula, MT issued this snow advisory at Mar 17, 2006, 11:21 PM PST for Clearwater County, Idaho County, Idaho. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Mar 17, 2006, 11:21 PM PST (07:21 UTC)
Expired
Mar 18, 2006, 7:43 AM PST
In force
8 hr
Issued by
NWS Missoula, MT

Counties Clearwater County, ID, Idaho County, ID

The radar

The Missoula radar (KMSX), 148 km from the middle of the area, began a volume at 07:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Spokane, WA (KOTX), launched 00:00Z, 7.4 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 00:00Z on 2006-03-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 00:00Z on 2006-03-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 94 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
818 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
94 m²/s²
0-3 km storm-relative helicity
92 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS45 KMSO 180721
WSWMSO

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE MISSOULA MT
1221 AM MST SAT MAR 18 2006

IDZ005-007-008-181900-
/O.NEW.KMSO.SN.Y.0013.060318T0721Z-060318T1900Z/
NORTHERN CLEARWATER MOUNTAINS-OROFINO/GRANGEVILLE REGION-
LOWER HELLS CANYON/SALMON RIVER REGION-
1121 PM PST FRI MAR 17 2006

...SNOW ADVISORY IN EFFECT UNTIL 11 AM PST SATURDAY ABOVE 3000 
FEET...

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A SNOW ADVISORY
FOR PORTIONS OF NORTH CENTRAL IDAHO ABOVE 3000 FEET THROUGH 11
AM PST SATURDAY.

SNOW HAS BEGUN TO FALL OVER CENTRAL WESTERN IDAHO AS A BAND OF
SNOW SHOWERS HAS DEVELOPED OVER THIS AREA. SNOW WILL CONTINUE TO
FALL OVER THE AREA THROUGH THE MORNING HOURS AS WINDS SHIFT
NORTH WHICH WILL HELP ENHANCE PRECIPITATION DUE TO TOPOGRAPHIC
EFFECTS. SNOW SHOULD TURN TO A RAIN SNOW MIX BY LATE MORNING/EARLY
AFTERNOON AS TEMPERATURES BEGIN TO RISE...AT LEAST THROUGH LOWER
ELEVATIONS. LIGHT SNOW MAY CONTINUE TO FALL AT HIGHER ELEVATIONS
THROUGH THE DAY. TOTAL SNOW ACCUMULATIONS OF 2 TO 4 INCHES ARE
EXPECTED THROUGH SATURDAY MORNING.

MAINLY WESTERN CLEARWATER COUNTY IS EXPECTED TO SEE THESE
CONDITIONS. THIS INCLUDES ELK RIVER...PIERCE...AND WEIPPE.

A SNOW ADVISORY MEANS THAT PERIODS OF SNOW WILL CAUSE PRIMARILY
TRAVEL DIFFICULTIES. BE PREPARED FOR SNOW COVERED ROADS AND
LIMITED VISIBILITIES...AND USE CAUTION WHILE DRIVING.

$$
1 follow-up statement
000 
WWUS45 KMSO 181543
WSWMSO

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE MISSOULA MT
843 AM MST SAT MAR 18 2006


IDZ005-007-008-181645-
/O.CAN.KMSO.SN.Y.0013.000000T0000Z-060318T1900Z/
NORTHERN CLEARWATER MOUNTAINS-OROFINO/GRANGEVILLE REGION-
LOWER HELLS CANYON/SALMON RIVER REGION-
743 AM PST SAT MAR 18 2006

...SNOW ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS CANCELLED THE SNOW
ADVISORY. THE WINTER WEATHER SYSTEM RESPONSIBLE FOR THE MODERATE
SNOW AMOUNTS RECEIVED HAS MOVED OUT OF THE AREA. THEREFORE THE
SNOW ADVISORY HAS BEEN CANCELLED.

$$

What forecasters said that day

The local office's own words before this snow advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this snow advisory went out at Mar 17, 7:05 PM PST, 4 hours 16 minutes earlier.

Area forecast discussion, Mar 17, 7:05 PM PST, 4 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MISSOULA MT
805 PM MST FRI MAR 17 2006

.UPDATE...COLD FRONTAL BOUNDARY MOVING SLOWLY THROUGH WESTERN MT TOWARDS
THE CONTINENTAL DIVIDE THIS EVENING. LIGHT TO MODERATE RAIN WITH SNOW
ABOVE 4000 FEET WILL OCCUR ALONG THIS BOUNDARY THIS
EVENING...WITH THE SNOW LEVEL LOWERING TO THE VALLEY FLOORS OVERNIGHT.
TO THE WEST OVER IDAHO...RAIN AND SNOW IS MIXED WITH ACCUMULATIONS UP
TO 2 INCHES REPORTED OVER COTTONWOOD. THE FRONTAL BOUNDARY WILL STALL
ALONG THE DIVIDE OVERNIGHT...WHILE THE COLD POOL ASSOCIATED WITH
UPPER LEVEL LOW OVER EASTERN WA PUSHES INTO THE IDAHO PANHANDLE OVERNIGHT.
THIS COLD POOL AND UNSTABLE AIRMASS WILL HAVE TO BE WATCHED FOR
LOCAL MODERATE TO HEAVY SNOW TO DEVELOP ALONG THE IDAHO BORDER IN NORTHWEST
MT AND OVER THE NORTHERN CLEARWATER MOUNTAINS AND THE CAMAS PRAIRIE
IN NORTH CENTRAL IDAHO. A SNOW ADVISORY MAY BE NEEDED AFTER MIDNIGHT
IN THESE AREAS...AS WELL AS ALONG THE CONTINENTAL DIVIDE BY
DAYBREAK SATURDAY. STAY TUNED FOR FORECAST UPDATES AND POSSIBLE SNOW
ADVISORIES LATER TONIGHT.

&&

.AVIATION...COLD FRONTAL BOUNDARY WILL STALL ALONG THE DIVIDE OVERNIGHT
WITH FREQUENT SHOWER ACTIVITY AND LOWER CEILINGS TO AFFECT KBTM
AND KSMN. MOUNTAIN PASSES WILL BE OBSCURED IN CLOUDS AND SHOWER
ACTIVITY AT TIMES. SEE APPROPRIATE TAFS AND TWEBS.

&&

.PREV DISCUSSION...
SHORT TERM...THE MAIN FOCUS OF THE SHORT TERM DEALS WITH THE
APPROACH AND TRACK OF AN UPPER LEVEL LOW THAT IS CURRENTLY LOCATED
OVER SE ALASKA. THE TRACK OF THE LOW (AND ITS ASSOCIATED LOWS
AT 700 MB AND AT THE SURFACE) WILL LARGELY DETERMINE THE AMOUNT
AND COVERAGE OF PRECIPITATION EXPECTED OVER THE WEEKEND.
FORTUNATELY...GOOD AGREEMENT EXISTS IN THE MODELS WITH RESPECT TO
THE TIMING AND TRACK OF THE SYSTEM AS IT MOVES SOUTHWARD ALONG THE
LEADING EDGE OF AN UPPER LEVEL RIDGE LOCATED OFF SHORE.

RIGHT NOW IT APPEARS THAT THE UPPER LEVEL LOW WILL MOVE SOUTH FROM
CENTRAL BRITISH COLUMBIA LATE TONIGHT...THROUGH THE COLUMBIA BASIN
AND INTO SOUTHERN NEVADA BY SUNDAY AFTERNOON. THE 700 MB AND
SURFACE LOW WILL FOLLOW A SIMILAR TRACK...BUT ONLY A LITTLE
FURTHER EAST (THROUGH IDAHO INSTEAD...WEAKENING AS IT PROGRESSES
SOUTHWARD.) GIVEN THE WEAKENING NATURE OF THE SYSTEM AS IT MOVES
THROUGH THE AREA...HAVE CHOSEN TO SLIGHTLY LOWER THE POPS AND TO
DECREASE SLIGHTLY THE EXPECTED SNOWFALL AMOUNTS ON SATURDAY NIGHT.
AS THE SYSTEM MOVES SOUTHWARD...SLIGHLY COOLER AIR WILL BE PULLED
WESTWARD OVER THE DIVIDE AND INTO THE AREA. THEREFORE...MADE
LITTLE CHANGES TO THE TEMP FORECAST.

LONG TERM...SUNDAY NIGHT THROUGH WEDNESDAY A BROAD UPPER LEVEL
TROUGH WILL REMAIN IN PLACE OVER THE WESTERN UNITED STATES. IN A
PATTERN SUCH AS THIS THE POSSIBILITY OF UNSETTLED WEATHER EXISTS
AND THUS CONTINUED THE CHANCES FOR PRECIPITATION ARE FORECAST. WITH THE
MAIN JET ENERGY AND DYNAMICS MAINLY FOCUSED ACROSS THE SOUTHWESTERN
STATES IT IS QUITE CHALLENGING TO NAIL DOWN SPECIFIC SYSTEMS MORE
THAN 48 HOURS OUT. THUS A BROAD BRUSH WAS USED TO PAINT IN THE
CHANCES FOR PRECIPITATION ACROSS WESTERN MONTANA AND CENTRAL
IDAHO.

THERE AFTER MODELS ARE STILL UNSURE OF THE FUTURE WEATHER FOR THE
WESTERN UNITED STATES. THIS MORNINGS MODEL RUNS HAVE THE UP
STREAM FLOW OVER THE ATLANTIC SLOWING AND A CUT OFF LOW FORMING
IN THE GULF OF ALASKA. THIS WOULD EVENTUALLY LEAD TO A RIDGE
BUILDING OVER THE INTER-MOUNTAIN WEST WHICH IS ADVERTISED IN SOME
FASHION WITHIN MOST NUMERICAL MODELS. THE EASTWARD MOVEMENT OF TROPICAL
CONVECTION OBSERVED ALONG THE EQUATORIAL PACIFIC AT THIS TIME AND
OVER THE PAST FEW DAYS WOULD SUPPORT SOME TYPE OF RIDGE. AT THIS
TIME HAVE CHOSEN TO CONTINUE THE DRYING AND WARMING TREND WITHIN
OUR FORECAST BRINING HIGHS CLOSE TO 60 WITHIN SOME VALLEY
LOCATIONS BY LATE NEXT WEEK. HOWEVER CONFIDENCE IN THE FORECAST
BEYOND TUESDAY IS LOW.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...NONE.
ID...NONE.
&&

UPDATE...FELSCH
PREV DISCUSSION...HENRY/DICKERSON
AVIATION...FELSCH
Hazardous weather outlook, Mar 17, 4:46 PM PST, 6 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MISSOULA MT
546 PM MST FRI MAR 17 2006

IDZ006-009-010-MTZ002-006-007-043-181215-
SOUTHERN CLEARWATER MOUNTAINS-WESTERN LEMHI COUNTY-
EASTERN LEMHI COUNTY-WEST GLACIER REGION-
BITTERROOT/SAPPHIRE MOUNTAINS-BUTTE/BLACKFOOT REGION-
POTOMAC/SEELEY LAKE REGION-
446 PM PST FRI MAR 17 2006 /546 PM MST FRI MAR 17 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
IDAHO...NORTHWEST MONTANA AND WEST CENTRAL MONTANA.

.DAY ONE...TONIGHT

OCCASIONAL SNOW SHOWERS WILL BRING LIGHT SNOW ACCUMULATIONS TO
MOUNTAIN LOCATIONS TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A WINTER WEATHER SYSTEM WILL MOVE SOUTH THROUGH IDAHO SATURDAY
AND SATURDAY NIGHT BRINGING MODERATE SNOW ACCUMULATIONS TO MOUNTAIN
LOCATIONS. PASSES MAY BE IMPACTED.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

IDZ007-008-181215-
OROFINO/GRANGEVILLE REGION-LOWER HELLS CANYON/SALMON RIVER REGION-
446 PM PST FRI MAR 17 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
IDAHO.

.DAY ONE...TONIGHT

OCCASIONAL RAIN AND SNOW SHOWERS WILL CONTINUE OVER THE AREA
THROUGH THE EVENING HOURS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A WINTER WEATHER SYSTEM WILL MOVE OVER THE AREA SATURDAY NIGHT.
WITH NORTHERLY UPSLOPING WINDS AND COLD AIR ALOFT...SIGNIFICANT
SNOWFALL AMOUNTS ARE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

IDZ005-MTZ001-004-181215-
NORTHERN CLEARWATER MOUNTAINS-KOOTENAI/CABINET REGION-
LOWER CLARK FORK REGION-
446 PM PST FRI MAR 17 2006 /546 PM MST FRI MAR 17 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
IDAHO...NORTHWEST MONTANA AND WEST CENTRAL MONTANA.

.DAY ONE...TONIGHT

THE COMBINATION OF A PASSING COLD FRONT AND UNSTABLE AIR MASS WILL
BRING THE POTENTIAL FOR MODERATE TO HEAVY SNOW AFTER MIDNIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A WINTER WEATHER SYSTEM WILL MOVE SOUTH THROUGH IDAHO SATURDAY
AND SATURDAY NIGHT BRINGING MODERATE SNOW ACCUMULATIONS TO MOUNTAIN
LOCATIONS. PASSES MAY BE IMPACTED.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 18, 12:47 PM PSTSnow AdvisoryMSOLemhi13 hr

Nearby

Snow Advisories in Idaho, 2006Every snow advisory in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.